Is it Peace or is it Prozac? Notes from a well-medicated life.

Are You Feeling More Like Yourself Lately?

I’m all into performance-enhancing drugs these days.

I take Ginko Biloba and caffine to enhance my mental performance. I take Levothroid to improve my Thyroid’s performance (since it began to quit on me fifteen years ago). I take Ginseng and some other “Adrenal Complex” pills that my naturopath prescribed to strengthen my adrenal glands. I take Simvistatin to improve my cholesterol, Docusate to enhance bowel performance, and Zinc to give my prostate a leg up. I take omega-3s to perform better against heart disease (helps with hemorrhoids too, I’m told) and Protonix a couple of times a day to enhance the way my pancreatic cancer-prone body manages digestion and the Ibuprofin I need to keep my physical performance up. I take Tadalafil and L-Argenine to keep other kinds of performance up, Tamazapam and Melatonin to assist my ability to sleep, and — oh yeah — Effexor to enhance my ability to try and stay clear of the heavy mist of depression.

Yep, I’m a frikin’ walkin medical cabinet. Barry Bonds or Mark McGuire have got nothin‘ on me.

And, I’m happy to report, I’m finally feeling like myself.

Or am I? Come to think of it, who is the real me? Am I the guy with constant joint and muscle pain, the guy who’s hypothyroid, has weak adrenals, vitiligo, and other crap that makes him feel like wet crepe paper from last weekend’s party? Am I the guy who, partly because of these issues, and partly just because he’s over fifty, needs a little pharmacological helium blown into his ballon and his mood just to keep going? I don’t really know if either of those guys is “really” me. But I do know that, depending on which performance enhancers I forget to take, I either can’t get up in the morning to find out, or just don’t want to.

Of all these performance enhancers, the Tadalafil (the magic ingredient in Cialis) and Effexor were the hardest to swallow at first. After all, both cut right to the heart of things that men cherish as men: their ability to get and maintain good wood, and their ability to maintain the illusion that they are emotionally steady.

Loss of control over either head tends to undermine virility, though from different directions. A man without an erection is a sorry thing indeed; cut off, as it were, from the most male of avenues for giving and receiving pleasure. And a man whose emotions run uncontrollable has all those little voices in his head from long, long ago telling him: “For Christ’s sake: stop behaving like a little girl.” However, I found taking Tadalafil to be something like accepting entrée into the senior citizen’s menu. Like many people, when I first qualified for it I was offended. Then, when I realized that I could get something I hadn’t seen since I was 17, I embraced it whole-heartedly and became like the rest of the geezers who are all like, “Is ‘Pigs in a Blanket’ on the ‘Honored Guest’ menu?” because with Cialis, the answer is always, “Yes, sir, it sure is.”

But the Effexor was a bit different. I had been having trouble with slogging ahead in life for several years. My dad died. My brother-in-law died. Susan’s health collapsed. We both got screwed over at work. There were some tough times with all the kids. We nearly lost our home due to the lingering financial costs of my divorce and had to be bailed out by my mother. There were reasons for it, and I thought that was enough.

But, the truth is, I think it was the successes that threw me over the edge. You see, I’ve never dealt all that well with success or inactivity. I became so inured to stress, pending catastrophe, and continuous toil over the last thirty years that I could barely survive a break. Any time I achieved something, or made it through a crisis, I usually collapsed in some way. In my family we called this “suffering the let-down.” And finally, when the court actions stopped, when I finally was promoted to Associate Professor, when, because of my mother’s generosity, we achieved a measure of financial stability, and when I finally came into view of the first sabbatical of my career, I let down big. Without demons or monsters to press against, I fell on my face in the emotional mud and stayed there. I had fallen, and couldn’t get up.

I didn’t get it, however. To me, something else was wrong. I was exhausted, gaining weight, would cry or seethe about things at the drop of a hat. I never stopped my slow plodding through the daily death march.

Finally, I went to my doctor. Instead of testing my thyroid or adrenals again, she gave me a depression questionnaire. I was more than annoyed. “She thinks I’m depressed,” I grumbled, when I got back home.

Ya think?” Was Susan’s reply.

I’m psychiatric now.

It just happened: I don’t know how.

Life was moving right along at a reasonable clip,
When — “BANG!” “ZOOM!” — I lost my grip.
And I’m psychiatric now.

Oh I might smile thinking things are really swell,
Or I might cry – trouble is, you just can’t tell.
Cause I’m psychiatric now.

I hadn’t really seen that coming. It forced me to re-evaluate a lot of things. I confess that I always had a bit of contempt for our contemporary pharmacological “take a pill for it” culture, and had thought that the need for a lot of mood-altering pills was generated more by social pressure (for example, for kids to sit quietly, or for the middle class to opiate their declining status) and slick marketing than actual medical conditions. I was particularly irritated by a person beaming “Now I feel more like myself!” on the TV screen. “How in the hell would he know?” I would grouse to Susan, just as the voice-over pled “Ask your doctor if _______ is right for you!”

I always scoffed at the latter request. “Please, doctor, medicate me!” it seemed to suggest. “I’m unable to handle who I am or the fact that I’m getting older, so I’m going to keep asking you for something until you give me one of those things that the drug rep drops off with you just to shut me up.” And now, there I was, back at the doctor, asking “Is an SSRI right for me?”

The answer seemed to be “Yes.”

It wasn’t what I really wanted to hear. After all, I had originally gone in desperate to try keep my energy (and other things) up and to lose weight, and now I was looking at a drug class whose primary side effects were weight gain and loss of libido. Charming. “If I gain weight I’m going to shoot myself,” I told my doctor. She glanced at me from the computer. “Just a little joke,” I commented.

She went back to the computer and put a note in my file. I went down to the pharmacy to pick up my Venlafaxine (Effexor).

Oh I might smile thinking things are really swell,
Or I might cry – trouble is, you just can’t tell.
Cause I’m psychiatric now.

So when I’d had enough of this I went to a psychiatrist.
I said, “I’m acting crazily; I think my mind is gone from me!”
He looked at me, said, “I agree: You think you’re nuts and seem to be.”
So he prescribed some pills for me and I went to the pharmacy.
I took them and I seemed to be just … fine.
There’s just one little question on my mind.

I felt ashamed even to pick it up. Instead of “Effexor” you might have as well written “LOSER – Take once daily because you are so lame that you can’t cope with a happy marriage, a wonderful house, a great family, and an outstanding career” on the label.

“Have you ever taken this before?” asked the pharmacist in a perky voice, not making eye contact.

No.” I mumbled. “I’m just starting.”

“It may take a while to build up in your system,” said the pharmacist to the computer screen. “And alert your doctor if you have any downward changes in mood or suicidal thoughts,” she advised.

So, like now?” I wanted to ask. But I didn’t. I went home and glumly took my medication. “We better try to have a little somethin’ tonight,” I told Susan, “It’ll probably be the last time.” She gave me one of those looks. “In the meantime,” I said, “I’m going to try to Google the nearest ‘Big and Tall’ shop so I know where I can find some new pants.”

But the next day I woke up and felt positively cheery in comparison to how I had been waking up. It was so striking that I didn’t know whether to be elated or alarmed. And since then I can say that — at least to the people who know me best — I do seem better. I get down, but I don’t stay there. I still get up. I laugh easier. My moods are not so erratic. I bounce back. I still can’t seem to shake this weight and I still wonder if I am more “myself” on medication, but overall I’m happier with this enhanced version of myself than the version I was becoming. Even if the former might have been thinner, it was also thinner emotionally — too thin for me and those I care about.

Is it peace or is it Prozac?
I don’t care: No need to know that.
When the moon is full, and the world’s too close,
I just keep my smile … and I up my dose.

Is it peace or is it Prozac?
Is this mellow? Am I a maniac?
Is my mind out there — and can I get it back?
Is it peace I feel, or is it Prozac?

— Cheryl Wheeler, It is Peace or Prozac?

Share